Georgia, 2011

Damaging Wind in Georgia, June 25, 2011

June 25, 2011 · NWS CHS · 1 event in 1 county or zone

A few thunderstorms developed during the evening hours as a short wave approached from the Southeast and interacted with an inland moving seabreeze over southeast Georgia. Thunderstorms became strong with damaging wind gusts while they developed within an atmosphere featuring DCAPE between 1000-1200 J/KG.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A few thunderstorms developed during the evening hours as a short wave approached from the Southeast and interacted with an inland moving seabreeze over southeast Georgia. Thunderstorms became strong with damaging wind gusts while they developed within an atmosphere featuring DCAPE between 1000-1200 J/KG.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 25, 6:23 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 25, 6:23 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
723 PM EDT SAT JUN 25 2011

.SYNOPSIS...
THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND AN
INLAND TROUGH OF LOW PRESSURE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SHORT WAVE APPROACHING FROM THE NW THIS EVENING AND THE INLAND
MOVING SEA BREEZE WILL LEAD TO ISOLATED TO SCATTERED
CONVECTION...MAINLY OVER SE GA SOUTH OF I-16. THIS AREA THAT HAS
THE BEST LOW LEVEL LAPSE RATES...MUCCAPES...SBCAPES AND LIFTED
INDICES. THE SLOW MOVEMENT TO STORMS TO THE EAST AND SE WILL
RESULT IN LOCALLY HEAVY RAINS...AS MUCH AS 1/2 TO 1 INCH IN A FEW
SPOTS IN AN HOURS TIME. DCAPES ARE STILL 1000-1200 J/KG SOME WIND
GUSTS TO 40 OR 50 MPH ARE CERTAINLY POSSIBLE IN A COUPLE OF STORMS
WHERE BOUNDARY INTERACTION OCCURS. THIS WOULD BE MAINLY FROM
EFFINGHAM TO TATTNALL COUNTY. WE WILL CARRY MAINLY 20 POPS FROM
BEAUFORT TO EFFINGHAM AND TATTNALL...BUT SOME 30-40 POPS OVER
LIBERTY...LONG AND MCINTOSH. THE NOCTURNAL ENVIRONMENT WILL ALLOW
FOR CONVECTION TOP STEADILY DIMINISH IN BOTH COVERAGE AND
INTENSITY THIS EVENING...WITH PROBABILITIES FALLING UNDER 15
PERCENT BY MIDNIGHT OR 1 AM AT THE LATEST.

LOWEST TEMPS TONIGHT WILL GENERALLY FALL TO THE LOWER AND MIDDLE
70S...EXCEPT A FEW UPPER 70S RIGHT ALONG THE SHORELINE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
IN GENERAL...LITTLE CHANGE IN THE PATTERN IS EXPECTED THROUGH THE
PERIOD AS A BROAD UPPER TROF REMAINS OVER THE EASTERN 1/3 OF THE
COUNTRY...AND UPPER RIDGES CENTERED TO THE WEST OVER THE SOUTH
CENTRAL U.S. AND TO THE EAST OVER THE ATLANTIC WATERS. AT THE
SURFACE...THIS PATTERN WILL CONTINUE TO KEEP A WEAK TROF OF LOW
PRESSURE OVER THE INTERIOR OF THE CAROLINAS AND INTO GEORGIA AND A
RIDGE OF HIGH PRESSURE TO THE EAST OVER THE ATLANTIC...RESULTING IN
WEAK SYNOPTIC SOUTHWEST FLOW OVER THE LAND.

AS HAS BEEN THE TREND FOR THE PAST SEVERAL DAYS...IT LOOKS LIKE MORE
TYPICAL CHANCES FOR PRECIP THROUGH THE PERIOD. HOWEVER...TIMING FOR
PRECIP IS NOT THAT STRAIGHT FORWARD. THE TRICK TO FIGURING OUT
POPS AND TIMING FOR THE NEXT FEW DAYS WILL BE TRACKING ANY UPSTREAM
SHORT WAVES AND ASSOCIATED MCS FEATURES THAT MOVE DOWN INTO THE
REGION WITHIN THE BROAD NW UPPER FLOW.

FOR SUNDAY...LOOKS LIKE THE MAIN FEATURE TO SPARK CONVECTION MAY BE
WITH THE ENERGY ASSOCIATED WITH AN MCS THAT IS CURRENTLY OVER THE
NORTH-CENTRAL U.S.. MODELS SHOW THAT THIS FEATURE WILL MOVE SE
TOWARD THE AREA...AND MAY HELP TO SPARK CONVECTION FROM WEST TO EAST
BY LATER IN THE DAY SUNDAY AND INTO SUNDAY EVENING. THERE COULD BE
MORE ISOLATED TO WIDELY SCATTERED CONVECTION THAT DEVELOPS IN THE
SEA BREEZE IN THE AFTERNOON...BUT THINK BETTER COVERAGE/CHANCES FOR
CONVECTION WILL BE WITH OUTFLOWS FROM MCS FEATURE LATER IN THE
DAY/EVENING. FOR NOW HAVE KEPT POPS IN THE LOW END CHANCE
RANGE...BUT WOULD NOT BE SURPRISED IF POPS NEED TO BE INCREASED AS
THE EVENT DRAWS CLOSER.

TEMPS WILL CONTINUE A FEW DEGS ABOVE NORMAL...GENERALLY IN THE LOW
TO MID 90S FOR HIGHS AND LOW TO MID 70S FOR LOWS.

MONDAY AND TUESDAY...MUCH MORE DIFFICULT IN THIS TIME FRAME TO HAVE
MUCH CONFIDENCE IN TRACKING ANY DISTURBANCES IN THE NW UPPER FLOW
THAT MAY ENHANCE PRECIP CHANCES EACH DAY. HAVE CONTINUED RATHER
CONSERVATIVE FORECAST OF LOW END CHANCE POPS CENTERED FOR THE
AFTERNOON AND EVENING...BUT AS WAS THE CASE FOR SUNDAY...WOULD NOT
BE SURPRISED IF POPS END UP BEING INCREASED WITH LATER FORECASTS.

TEMPS WILL CONTINUE AT LEAST 2 TO 4 DEGS ABOVE NORMAL DURING THE
PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LEE SIDE TROUGHING EAST OF THE APPALACHIANS WILL BE REINFORCED BY
WEAK TROUGHING FROM A SFC LOW SHIFTING THROUGH THE NORTHEASTERN
UNITED STATES TUESDAY NIGHT AND WEDNESDAY. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH THURSDAY
EVENING AS WEAK ONSHORE FLOW LEADS TO MID 70 DEWPTS AND STRONG SFC
HEATING PRODUCES SBCAPE VALUES NEAR 3500 J/KG OVER THE FORECAST
AREA. OVERALL HIGH TEMPS ARE EXPECTED TO BE IN THE LOW/MID 90S
WEDNESDAY. HIGH TEMPS MAY BE A FEW DEGREES COOLER BY LATE WEEK WITH
THE PASSAGE OF THE WEAK SFC TROUGH AND REMAINING MID LVL CLOUDS OVER
THE SOUTHEAST.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
BOUNDARY INTERACTION NEAR KSAV WILL ALLOW FOR CB CLOUDS THROUGH
0130Z. WHILE THERE MAY BE A LITTLE GROUND FOG AND/OR LOW STRATUS
LATE TONIGHT/SUNDAY MORNING...PREVAILING VFR WEATHER WILL CONTINUE
THROUGH 00Z MONDAY.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS POSSIBLE WITH
AFTERNOON SHOWER/THUNDERSTORM ACTIVITY EACH DAY.

&&

.MARINE...
THERE ARE NO MARINE CONCERNS FOR TONIGHT. NOCTURNAL SURGING WILL
NOT BE AS STRONG AS THE PAST SEVERAL NIGHTS...WITH SOUTH AND SW WINDS
EXPECTED TO REMAIN 15 KT OR LESS AND SEAS 2-4 FT.

BERMUDA HIGH PRESSURE WILL CONTINUE TO DOMINATE THE PATTERN THROUGH
MIDDLE OF NEXT WEEK. NO HIGHLIGHTS ARE ANTICIPATED AT THIS TIME.
OVERALL...SOUTHWEST WINDS OF 15 KTS OR LESS AND SEAS OF 3 TO 4
FEET OR LESS ARE EXPECTED TO PREVAIL. WINDS WILL LIKELY SURGE UP
DURING THE EVENING AND EARLY MORNING HOURS EACH DAY...BUT STILL
EXPECTED TO REMAIN BELOW SCA. A SLIGHTLY STRONGER INLAND TROUGH OF
LOW PRESSURE MAY DEVELOP LATER IN THE PERIOD BY WEDNESDAY AND
THURSDAY...WHICH MAY HELP WINDS INCREASE INTO THE 15 TO 20 KT
RANGE...ESPECIALLY DURING THE NIGHTTIME HOURS. ISOLATED TO
SCATTERED MAINLY EVENING THROUGH EARLY MORNING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

33
Hazardous weather outlook, Jun 25, 5:49 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
649 PM EDT SAT JUN 25 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-261000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
649 PM EDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Local storm report, Jun 25, 1:50 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     2 NNE HANAHAN           32.95N  80.01W
06/24/2011                   BERKELEY           SC   BROADCAST MEDIA

            SEVERAL TREES WERE DOWNED BY THUNDERSTORM WINDS IN THE
            CARLTON PLACE SUBDIVISION. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER CHS1100553
Special weather statement, Jun 25, 4:00 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT SAT JUN 25 2011

SCZ048-049-252130-
BEAUFORT-COASTAL COLLETON-
500 PM EDT SAT JUN 25 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND BEAUFORT
COUNTIES THROUGH 530 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEMOURS PLANTATION...MOVING SOUTHEAST AT
15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BENNETTS POINT...DALE...GARDENS CORNER AND WIGGINS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3265 8040 3263 8041 3262 8043 3260 8042
      3251 8046 3249 8046 3240 8050 3256 8081
      3268 8072 3266 8070 3267 8067 3266 8066
      3268 8062
TIME...MOT...LOC 2059Z 295DEG 12KT 3261 8066

33
Special weather statement, Jun 25, 4:13 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT SAT JUN 25 2011

GAZ140-141-252145-
COASTAL MCINTOSH-INLAND MCINTOSH-
513 PM EDT SAT JUN 25 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 545 PM EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR VALONA...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...CRESCENT...DARIEN...EULONIA...JONES...MERIDIAN...PINE
HARBOR...RIDGEVILLE...SAPELO ISLAND...SHELLMAN BLUFF...TOWNSEND...
VALONA AND WOLF ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3139 8155 3165 8150 3156 8120 3134 8128
TIME...MOT...LOC 2114Z 343DEG 6KT 3146 8133
Special weather statement, Jun 25, 4:49 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
549 PM EDT SAT JUN 25 2011

GAZ138>141-252215-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-
549 PM EDT SAT JUN 25 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES THROUGH 615 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CARNIGAN...MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...HALFMOON LANDING...
HARRIS NECK...JONES...MERIDIAN...PINE HARBOR...RETREAT...
RIDGEVILLE...SAPELO ISLAND...SHELLMAN BLUFF...SOUTH NEWPORT...
TOWNSEND...VALONA AND WOLF ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3131 8139 3136 8151 3150 8164 3178 8135
      3168 8115 3130 8131
TIME...MOT...LOC 2149Z 026DEG 8KT 3142 8139

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
June 25, 6:57 PM EST to 6:58 PM EST
Where
Liberty County, 2.45 mi ENE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
31.810, -81.390

The Liberty County 911 center reported one tree down on Pocohontas Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328561.